Couldn't find what you looking for?

TRY OUR SEARCH!

Understanding Hair Loss Following Accutane

Accutane (isotretinoin) is one of the most widely used acne medications available. The drug is used to treat severe acne in individuals over 12; and not surprising-more widely used among teenagers. Accutane can be very effective for treating acne, and in fact treatment can last up to six months and can then be repeated if and when the condition resurfaces. That said however, while Accutane is one of the most widely used medications for acne; it is certainly not without its share of pesky, annoying and serious side effects.

The Common and "Not So Common" Side Effects of Accutane

Unfortunately, the medication has been linked to very serious side effects, including but certainly not limited to: Crohn's disease and other inflammatory bowel diseases(IBD), depression, pregnancy complications, birth defects, miscarriage, liver damage, and in some cases-hair loss.

Hair Loss

So is Hair Loss a common side effect? Because Accutane contains very high levels of Vitamin A; many users tend to develop liver complications, and other side effects and allergic reactions, disturbances and inflammations. The inflammations in the body as a result of the very high Vitamin A levels can disrupt the body's physiology causing conditions such as alopecia (hair loss). In some cases, even if the hair is not lost-the texture changes. For example, hair could become coarser or very fine and thin, or it could start a pattern of shortening or breaking in the hair follicles. This in the more severe cases could then cause actual hair loss and bald patches.

Although, not as common as the above-mentioned effects, hair loss seems to be a common side effect for many users, particularly once they complete the course of treatment. Unlike the medication's other side effects, hair loss is particularly emotional and difficult to deal with. So is it common? How a medication will affect you depends on a number of factors including but not limited to: your body chemistry, dosage and so on.

Because many factors can lead to hair loss, it is usually difficult to detect the exact cause of the condition. For example, if you are taking Accutane, experiencing very high-stress circumstances and you are losing your hair; chances are-you would more than likely attribute your hair loss to the stress in your life at the moment rather than connecting the dots or the possibility that your hair-loss could be a direct side effects from Accutane. This could explain why it is not listed as a more common side effect. However, research is always ongoing and future studies will confirm the level of generalization to be used with this side effect as it relates to Accutane.

The Good As Well As the Bad News

For many users and in most cases hair tends to grow back naturally. However, in some cases, the body simply cannot rebuild and replenish resources for damaged or dead hair follicles. This happens in cases where it is predetermined genetically to occur in the future anyhow. In other words, although in most cases, the hair will grow back naturally; if your family history carries a 'hair loss pattern,' this hair loss could become a permanent one.

Therefore, using Accutane, chemotherapy, and other medications, could present you with this dilemma. This is just another reason to stay well-informed, speak honestly about your history with your doctor, and ask as many questions about all your medications. This way you will be aware of the risks involved and be better able to make educated decisions.

All Isn't Lost: Some Hope for Your Tresses

Detoxification can be a healthy way to recharge and cleanse the liver and overhaul the body. That said however; always speak to your doctor before starting or stopping a regimen (e.g., diet, exercise, or medications). Since Accutane contains such high levels of Vitamin A, which jeopardizes the liver, detoxifying, cleanses the liver and immune system in general.

It is a safe and healthy habit, especially if done under a doctor's supervision, and recommendations. He or she will be able to recommend safe and effective ways to cleanse your liver and boost your immune system, after you have completed your treatment. Additionally, your doctor will also prescribe and recommend oral or topical hair growth procedures, products, and medications that are safe and effective in stimulating stunted or damaged hair follicles. Treatments include but are not limited to: Laser therapy, Minoxidil, and Nioxin. So there is hope.

The Bottom-line: Weighing The Risks

Since most medication comes with a list of possible side effects. It is important that before starting a medication with serious effects such as hair loss, you weigh the pros and the cons. After all, you could end up paying more than you bargained for-in other words, a very hefty price for beautiful and glowing skin, with medications such as Accutane for some individuals. Having said that: In some cases individuals taking medication for hair loss have also reported other side effects such as acne flare-ups. Therefore, in the end, your job is to decide the worth or cost of the risk: Do you want to get rid of your hair? Or can you tolerate pesky, annoying acne breakouts? Clearly, this will be a tough decision for most. Therefore, communicate you're your doctor. Be empowered, educated and informed. You will be equipped to make educated decisions. As always: Be well and always play it safe.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums